Missouri, 2002Tornado in Missouri, December 17, 2002
December 17, 2002 · NWS SGF · 1 event in 1 county or zone
Tornado touched down two miles southwest of the Lucky Lady Trailer Park. The tornado then followed a trajectory through the trailer park and points north and east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 17
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornado touched down two miles southwest of the Lucky Lady Trailer Park. The tornado then followed a trajectory through the trailer park and points north and east. 34 homes were either damaged or destroyed. Shortly after the initial touch down, a modular home was directly hit and destroyed. One fatality was observed at this location as a woman seeking shelter with her husband in the bedroom, was thrown approximately one quarter of a mile from the house location.As the tornado traversed through the Lucky Lady Trailer Park, many residents evacuated their mobile homes and took shelter in ditches and an open field. However, one fatality occurred at the trailer park when a woman was in the process of leaving her home to seek shelter in a field, was struck by a downed tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 2:20 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Dec 17, 2:20 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST TUE DEC 17 2002
FORECAST CONCERNS: SEVERE WEATHER POTENTIAL/PRECIPITATION ENDING
WEDNESDAY AFTERNOON/EARLY THURSDAY MORNING.
VERY ACTIVE WEATHER POTENTIAL OVERNIGHT AS 25H JET WITH 150+ MPH
WINDS AND DEEP LAYER SHEAR DEVELOPS OVER THE AREA. CONWAY WIND
PROFILER ALREADY INDICATING 50KTS (SSW DIRECTION) AT 85H EARLY THIS
AFTERNOON WITH SURFACE AND BOUNDARY LAYER WINDS AROUND 30 TO 40 KTS
FROM THE SOUTH/SOUTHEAST. SOME ELEVATED CONVECTION ALREADY TRYING TO
DEVELOP IN SOUTHEAST KANSAS ALONG THE MOISTURE GRADIENT AND
CONVERGENCE BOUNDARY LAYER NEAR 90H. CONVECTIVE INHIBITIONS
CONTINUE TO BE NEAR 100 J/KG AT THE SURFACE WHICH IS LIKELY KEEPING
CONVECTION FROM FIRING IN SOUTHERN MISSOURI THIS AFTERNOON.
LATEST BUFKIT INFORMATION HAS DEEP LAYER SHEAR CONTINUING OVERNIGHT
WITH 50-65KTS AT 90H TO 70H. GREATEST VEERING OF THE WINDS IN THE
LOWEST KM WOULD BE NEAR THE WARM FRONT WHICH IS CURRENT IN CENTRAL
MISSOURI. CAPES RISE TO NEAR 1000 J/KG THIS EVENING WITH CONVECTIVE
INHIBITIONS STILL NEAR 50 J/KG. THE BEST POTENTIAL FOR CONVECTIVE
INITIATION WOULD BE ALONG THE WARM FRONT THIS AFTERNOON AND EARLY
EVENING. UNTIL THE UPPER LEVEL DISTURBANCE MOVING FROM NORTHERN NEW
MEXICO MOVING INTO THE OKLAHOMA/KANSAS AND WESTERN MISSOURI LATER
TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION UNTIL THEN.
AM LEANING TOWARD A CHANCE OF THUNDERSTORMS THIS EVENING WITH LIKELY
CONDITIONS AFTER MIDNIGHT. MESO ANALYST WILL NEED TO PAY CLOSE
ATTENTION TO ANY SURFACE BOUNDARIES THIS EVENING AS HELICITIES RISE
TO NEAR 500 M2/S2.
MODELS DIFFER ON ENDING THE PRECIPITATION ON WEDNESDAY/EARLY
THURSDAY AS THE ETA SLOWS DOWN THE MAIN COLD FRONT WHICH KEEPS
PRECIPITATION IN THE REGION (MAINLY SOUTH CENTRAL) THROUGH WEDNESDAY
NIGHT/EARLY THURSDAY MORNING. GFS MOVES THINGS OUT FASTER WITH MOST
OF THE PRECIPITATION ENDING BY WEDNESDAY AFTERNOON. HAVE GONE WITH A
BLEND OF THE TWO MODELS KEEPING SOME PRECIPITATION INTO SOUTH
CENTRAL MISSOURI WEDNESDAY EVENING.
THICKNESS VALUES FALL BELOW 5400M ON FRIDAY...WHICH SHOULD BE THE
COLDEST DAY IN THE NEXT 7. VERY LOW CONFIDENCE IN THE EXTENDED RANGE
AS MOST OF THE MODELS DIVERGE FROM ANY ONE SPECIFIC SCENARIO. WILL
CONTINUE THE CHANCE OF RAIN ON SUNDAY AND INTRODUCE A CHANCE OF RAIN
ON TUESDAY AS THE LONG WAVE TROUGH OVER THE WESTERN PACIFIC BRINGS
IN MORE PACIFIC MOISTURE AND STRONG SOUTHWEST FLOW ALOFT. THICKNESS
VALUES CONTINUE TO MODIFY THROUGH THIS PERIOD...SO EXPECT NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES.
ISC GRIDS ALREADY SENT.
.SGF...
MO...NONE.
KS...NONE.
JLT
Hazardous weather outlook, Dec 17, 8:46 PM CST, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CST TUE DEC 17 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LARGE HAIL
DAMAGING WINDS
ISOLATED TORNADOES
AREAS AFFECTED AND TIMING:
LOCATIONS ALONG AND EAST OF A LINE FROM NEVADA TO COLUMBUS KANSAS.
INITIAL THREAT WITH THUNDERSTORM ACTIVITY WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES.
DISCUSSION:
A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL
PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET WAS MOVING OUT OF
THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
HAVE ALREADY DEVELOPED ACROSS WESTERN MISSOURI AND EXTREME
SOUTHEAST KANSAS. THIS ACTIVITY WAS RACING TO THE NORTHEAST AT
NEAR 50 MPH. THESE STORMS WILL CONTINUE TO STRENGTHEN OVERNIGHT
AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE
AND AN APPROACHING UPPER LEVEL STORM SYSTEM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
ANOTHER CHANCE OF SEVERE WEATHER MAY DEVELOP AGAIN TOMORROW AS THE
MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF
SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE
MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED SOUTH AND WEST OF SPRINGFIELD
THROUGH 1 AM. AREAS EAST OF SPRINGFIELD WILL LIKELY BE ACTIVATED
AFTER 10 PM.
TERRY
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 17, 10:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.Local storm report, Dec 17, 10:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 17, 10:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM 9 W MONETT MO TORNADO
12/17/02 BARRY TORNADO ON GROUND.
DEBRIS CLOUD SPOTTED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Dec 17, 10:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 PM FAIR GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY FIRE AND
RESCUE.Special weather statement, Dec 17, 10:50 PM CST, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181000-
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CST TUE DEC 17 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
779...IN EFFECT UNTIL 400 AM CST WEDNESDAY MORNING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
SOME CITIES IN THIS TORNADO WATCH INCLUDE
AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT
SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
TERRY
Local storm report, Dec 17, 11:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM 5 NE SLEEPER MO .88 INCH HAIL
12/17/02 LACLEDE REPORTED BY EMERGENCY
MANAGEMENT.Tornado, Lawrence
- When
- December 17, 11:05 PM CST
- Where
- Lawrence County, 3 mi ESE of Mt Vernon
- Rating
- F2
- Path length
- 4 mi
- Path width
- 100 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 17 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.083, -93.783
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Michigan, December 17 to 18, 2002$500,000 · 4 events
- Damaging Winds in Illinois, December 17 to 18, 2002$100,000 · 70 kt wind · 4 events
- Winter Storm in North Dakota, December 17 to 19, 200236 events
- Tornado in Missouri, December 17, 2002$50,000 · F0 · 1 event
- Ice Storm in Minnesota, December 17 to 18, 200214 events
- Hail in Kansas, December 17 to 18, 20021 in hail · 6 events
- Ice Storm in Wisconsin, December 17 to 18, 20024 events
- Extreme Cold in Florida, December 17, 20023 events
- High Wind in Alaska, December 17 to 19, 2002106 kt wind · 3 events
- Hail in Oklahoma, December 17, 20021 in hail · 3 events
- Ice Storm and Heavy Snow in Alaska, December 17, 20022 events
- Flooding in California, December 17, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326269.